Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, June 1 to 2, 2014

June 1 to 2, 2014 · NWS OUN · 10 events in 6 counties and zones

A surface low and stalled front led to scattered shower and thunderstorm development over the high plains of Colorado and north Texas. Through the evening hours, these storms merged into a complex and moved southeast with the prevailing northwesterly mid level flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A surface low and stalled front led to scattered shower and thunderstorm development over the high plains of Colorado and north Texas. Through the evening hours, these storms merged into a complex and moved southeast with the prevailing northwesterly mid level flow. As storms reached northwestern Oklahoma, severe wind gusts and large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 3:53 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 1, 3:53 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
453 AM CDT SUN JUN 1 2014

.DISCUSSION...
AREA OF RAIN WITH ISOLATED STRONG STORMS WILL MOVE INTO NORTHWEST
OKLAHOMA EARLY THIS MORNING. ALTHOUGH A WEAKENING TREND IS
EXPECTED DUE TO LESS FAVORABLE LOW-MID LEVEL FLOW REGIME AND
SLIGHTLY STRONGER CAP...CANNOT RULE OUT AN ISOLATED SEVERE STORM
BEFORE SUNRISE. MARGINALLY SEVERE HAIL WILL BE THE PRIMARY THREAT.
WILL SPREAD LOW POPS ACROSS NORTH-CENTRAL OKLAHOMA DURING THE
MORNING BUT EXPECT RESIDUAL LIGHT SHOWERS TO BE THE MAIN IMPACT.
REDEVELOPMENT WILL BE POSSIBLE CLOSE TO NORTHWEST OKLAHOMA LATE
THIS AFTERNOON EAST OF FRONT/DRYLINE WITH ACTIVITY LIKELY TO GROW
UPSCALE AND SPREAD EASTWARD OVER NORTHERN OKLAHOMA THIS EVENING
AND OVERNIGHT. TREND OF MODELS HAS BEEN TO ALLOW SOUTHWARD
PROGRESS OVERNIGHT TONIGHT INTO MONDAY MORNING INTO LOW LEVEL JET.
THERE WILL BE A BATTLE BETWEEN LL CONVERGENCE AND STRENGTH OF
BUILDING CAP BUT WE WILL SPREAD POPS DOWN TO I-40 CORRIDOR
ALTHOUGH STRONGEST STORMS SHOULD STAY ACROSS NORTHERN OKLAHOMA.

BUILDING HEIGHTS AND RESULTING INCREASE IN MID-LEVEL TEMPS SHOULD
PRECLUDE THUNDERSTORMS LATE MONDAY THROUGH WEDNESDAY BEFORE
WESTERLIES SHIFT BACK SOUTH OVER REGION. WITH STALLED BOUNDARY
OVER/NEAR CWA LATE THIS WEEK INTO THE WEEKEND SOME LOCATIONS WILL
LIKELY SEE HIGH RAIN AMOUNTS...AND GIVEN PROGD FLOW AND
INSTABILITY SEVERE STORMS SHOULD ACCOMPANY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  70  91  71 /  10  30  20  10
HOBART OK         91  69  94  70 /  10  10  10  10
WICHITA FALLS TX  92  72  95  72 /  10  10  10   0
GAGE OK           92  68  92  71 /  60  30  10  10
PONCA CITY OK     88  70  89  73 /  20  60  30  20
DURANT OK         86  72  88  73 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/11
Hazardous weather outlook, Jun 1, 2:54 AM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
354 AM CDT SUN JUN 1 2014

OKZ004>048-050>052-TXZ083>090-020900-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
354 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS...THIS MORNING
ISOLATED THUNDERSTORMS WILL MOVE INTO NORTHWESTERN OKLAHOMA
THROUGH SUNRISE. A FEW OF THESE STORMS MAY BE SEVERE... CAPABLE OF
HAIL TO THE SIZE OF QUARTERS TO HALF DOLLARS AND WIND GUSTS UP TO
60 MPH. SEVERE THREAT WILL BE GREATEST THROUGH SUNRISE... WITH
SHOWERS AND THUNDERSTORMS SLOWLY DISSIPATING THROUGH THE LATE
MORNING ACROSS WRN OK.

THUNDERSTORMS...THIS EVENING...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS WESTERN KANSAS THIS AFTERNOON. AS THE FRONT ADVANCES
EAST... THESE STORMS WILL MOVE INTO NORTHWESTERN OKLAHOMA THROUGH
THE EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE... CAPABLE
OF HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND GUSTS UP TO
70 MPH. LOCATIONS ALONG AND WEST OF A CHEROKEE TO SEILING TO
CHEYENNE LINE HAVE THE BEST CHANCE OF BEING IMPACTED BY SEVERE
STORMS. THE THREAT OF SEVERE STORMS WILL DIMINISH THROUGH
MIDNIGHT... BUT THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVERNIGHT INTO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS LATE THIS WEEK AS AN UPPER LEVEL SYSTEM AND
COLD FRONT MOVE ACROSS THE REGION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, Jun 1, 3:53 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
453 AM CDT SUN JUN 1 2014

OKZ009-011015-
ELLIS OK-
453 AM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELLIS COUNTY UNTIL
515 AM CDT...

AT 450 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
FOLLETT...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS. THIS STORM MAY BECOME SEVERE.

&&

LAT...LON 3636 10000 3622 9980 3600 9991 3606 10000
TIME...MOT...LOC 0950Z 316DEG 25KT 3628 10008

KURTZ

The radar

The Vance AFB radar (KVNX), 178 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Ellis

When
June 1, 4:18 AM CST
Where
Ellis County, 10.29 mi SSW of Shattuck
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.140, -99.970

The hail was reported along U.S. Highway 60 near the Texas-Oklahoma border.

Thunderstorm Wind, Woods

When
June 1, 8:30 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
June 1, 8:35 PM CST
Where
Woods County, 13.49 mi NNE of Camp Houston
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.980, -99.000

Thunderstorm Wind, Woods

When
June 1, 9:05 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Alfalfa

When
June 1, 9:25 PM CST
Where
Alfalfa County, 0.89 mi SW of Cherokee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.740, -98.360

Hail, Woods

When
June 1, 9:45 PM CST
Where
Woods County, 10.48 mi SE of Waynoka
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.480, -98.750

Thunderstorm Wind, Grant

When
June 1, 9:49 PM CST
Where
Grant County, Nash
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.670, -98.050

Estimated 60 mph winds.

Thunderstorm Wind, Major

When
June 1, 10:15 PM CST
Where
Major County, 0.89 mi SW of Orienta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.350, -98.480

Estimated 60 mph winds. No damage was reported.

Thunderstorm Wind, Woods

When
June 1, 10:15 PM CST
Where
Woods County, 0.69 mi N of Waynoka
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.600, -98.880

Severe wind gusts caused a BNSF train to topple off its tracks. This resulted in significant damage to many of the train cars and lost goods that the train was hauling.

Hail, Payne

When
June 2, 1:30 AM CST
Where
Payne County, 2.34 mi WSW of Perkins
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -97.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527848, 527849, 527850, 527851, 527852, 527853, 527854, 527855, 527861, 527862.